Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    Is it true that propecia/finasteride can cause / trigger depression?

    I am a 37 y.o. male depression sufferer who is also losing his hair. In the past the hair loss medication propecia/finasteride has been effective in stopping my hair loss but I have discontinued using it as I've been told that that there is a potential it can trigger/worsen my depression. Is this true? I would love to continue using propecia if possible but not at the expense of my depression. Any answers or personal experiences would be appreciated!
  • Find a professional to answer your question

  • My research interests include immunology and the mechanisms of amyloid formation. The latter has implications for people who are dealing with Alzheimer's Disease, Parkinson's Disease … View Profile

    From a PubMed search (search string “propecia finasteride depression”) the answer to your question seems to be “no”.
     
    The only paper which is close is this: http://www.ncbi.nlm.nih.gov/pubmed/22939118 .
     
    It looks unconvincing to me - small sample sizes and it is unclear whether or not the effects of Finasteride on depression are primary or are secondary to (possible) effects arising from sexual dysfunction.
     
    The authors are correct in noting that their work is “preliminary findings”.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Sponsor(s)
Community Contributor

Empowering Australians to make better health choices